Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 111, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 3:46 AM MDT for Curry County, Quay County, New Mexico. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2021, 3:46 AM MDT (09:46 UTC)
- Expired
- May 28, 2021, 4:30 AM MDT
- In force
- 44 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 16 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:08 AM MDT | HAIL 1 | 8 Ese Ragland, NM | MOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF BALL SIZE |
| May 28, 4:08 AM MDT | HAIL 1.75 | 8 Ese Ragland, NM | MOST STONES QUARTER SIZE...BUT A COUPLE REACHED GOLF BALL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
411
WUUS55 KABQ 280946
SVRABQ
NMC009-037-281030-
/O.NEW.KABQ.SV.W.0111.210528T0946Z-210528T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
346 AM MDT Fri May 28 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Quay County in east central New Mexico...
Central Curry County in east central New Mexico...
* Until 430 AM MDT.
* At 345 AM MDT, a severe thunderstorm was located 9 miles southeast
of Ragland, or 29 miles south of Tucumcari, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grady, Ragland, Wheatland, Mcalister and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3464 10388 3488 10383 3495 10371 3500 10323
3457 10323
TIME...MOT...LOC 0945Z 265DEG 14KT 3475 10360
HAIL...1.25IN
WIND...60MPH
$$
241 follow-up statement
922
WWUS55 KABQ 281008
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
408 AM MDT Fri May 28 2021
NMC009-037-281030-
/O.CON.KABQ.SV.W.0111.000000T0000Z-210528T1030Z/
Quay-Curry-
408 AM MDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM MDT
FOR SOUTHEASTERN QUAY AND CENTRAL CURRY COUNTIES...
At 408 AM MDT, a severe thunderstorm was located near Ragland, or 27
miles south of Tucumcari, moving nearly stationary.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grady, Ragland, Wheatland, Mcalister and Forrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
High winds and large hail can spread quickly across open rangeland.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3464 10388 3488 10383 3495 10371 3500 10323
3457 10323
TIME...MOT...LOC 1008Z 234DEG 9KT 3478 10363
HAIL...1.25IN
WIND...60MPH
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:11 AM MDT, 35 minutes earlier.
Area forecast discussion, May 28, 3:11 AM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 311 AM MDT Fri May 28 2021 .SYNOPSIS... Daily rounds of afternoon thunderstorms ramp up beginning today across the eastern plains where there is a marginal to slight risk of a few strong to severe storms across the eastern plains today and Saturday. Numerous storm coverage is expected across the eastern plains by Sunday afternoon, with scattered activity pushing westward into the Rio Grande Valley. This activity expands further Memorial Day with isolated to scattered activity as far as the continental divide even. But the central mountain chain eastward looks to be the big winners for consecutive days of storms and rainfall, where locally heavy rainfall and flash flooding may become a concern for some spots by Memorial Day. Chances for severe weather remain for Sunday and Monday as well, and disruptions to outdoor activities looks likely. The weather pattern looks to calm by the middle of next week. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... Relatively light (15 to 25 kt at 500 mb) westerly flow aloft is currently prevailing across NM with an absence of any distinct or noteworthy perturbations in the immediate upstream vicinity. At the surface our backdoor cold front has plunged into much of the eastern half of the state, making its way toward the upper and middle Rio Grande valley. Some gusty conditions have accompanied the leading edge of the boundary, and as the front pushes through gaps and canyons within central to north central NM the gusts will become enhanced and accelerate. The front is also ushering higher dewpoints back into eastern zones after moisture had mixed out yesterday, and the airmass behind the front is also much more unstable with LI’s dropping to -5 to -6 C, a trend that will continue into this afternoon. Low clouds are also expanding across far eastern NM per nighttime microphysics imagery on satellite, and these stratus clouds could impede diurnal surface- based convection into the early afternoon. By the early afternoon, stratus are expected to erode away sufficiently for convection to initiate along the central mountain chain with a healthy upslope wind component persisting and aiding initiation in lieu of any large scale forcing mechanism. Surface winds may veer a bit more southerly along the foothills of the Sangre de Cristos, but sufficient upslope should still be present to assist updrafts. Steering flow aloft would carry storms almost due eastward, and Bunkers ID motions carry most right-moving cells on a southeast or south southeast heading this afternoon with plenty of CAPE and bulk shear for severe or supercellular structures. Convection will translate toward the eastern border of NM this evening with convective cold pools spilling westward back into the Rio Grande valley, bringing in higher dewpoints and gusty canyon winds to some locales. Dewpoints in the 40’s and 50’s may make it toward the Continental Divide and even up into parts of the San Juan valley for a brief time Saturday morning before the dryline sharpens up into the afternoon and mixes near or just slightly east of the central mountain chain. Winds will have veered southerly in the moist sector by Saturday, limiting upslope, but a speed max aloft (55 to 65 kt at 300 mb) will be moving into NM with the left exit region juxtaposed over northeastern NM where SPC has outlined another slight risk for severe storms. LONG TERM...(SUNDAY THROUGH THURSDAY)... The holiday weekend starts off with notable uncertainty regarding the strength of thunderstorm outflow from convection near the NM/CO line pushing southwestward through eastern NM Saturday night into Sunday morning. The last few runs of the NAM is becoming more solidified with this solution, however the GFS and ECMWF are not buying in yet. It’s not an unreasonable scenario and have adjusted PoPs, Td’s, and winds to trend toward this solution to begin Sunday. The real consequence of this will be on the chances for severe weather Sunday afternoon over eastern NM. With the NAMs version, the northeastern plains remains fairly capped with good PoP chances remaining, but a lack of surface based heating to support higher instability which would lay south and west of this cooler surface airmass. The GFS and ECMWF’s solutions show WAA continuing to bring GoM moisture through most of the eastern plains. With the approaching trough from the west and diffluent flow aloft, numerous storms would fire off over the central highlands pushing eastward across the plains toward TX. The warmer surface conditions would support greater instability allowing for more scattered severe cells to develop. Certainly a wrench in the forecast to monitor for the eastern plains Sunday afternoon and evening. Convectively driven outflow and an elongating trough looks to continue shower and storm chances overnight into Monday morning. Did lean toward bringing higher moisture behind the backwash push of outflow into the Rio Grande to the continental divide for Monday. This, along with an area of upper level deformation over central and western NM will expand storm coverage into central and western NM Memorial Day to include the ABQ and Santa Fe metros. Weak steering flow would allow for the threat of locally heavy rainfall and flash flooding with any slow moving storm cell Monday afternoon, and certainly across eastern NM where prior day’s rains have already soaked the ground. Outdoor activity disruptions for Memorial Day look likely in this forecast, except for far southwestern portions of the forecast area to include Catron County. The elongated trough looks to close off into an upper low and get cutoff over the northern Baja Tuesday into the middle of next week. Remnant surface moisture and northwest flow aloft over the CO Rockies will keep chances for afternoon storms going, favoring the Sangre de Cristo’s and adjacent high plains each afternoon. 52/24 && .FIRE WEATHER... The next several days are expected to remain free of any large scale or long duration critical fire weather threats. As we inch closer to meteorological summer, prevailing synoptic winds are trending lower in speed with the strong polar jet getting displaced farther north. Still there will be occasional disruptions, including this morning’s cold front which has and will continue to induce some gusty conditions, especially in the form of gap/canyon winds in favored central areas of NM, but increased moisture is accompanying. This front has also set the stage for the seasonal and typical dichotomy of conditions between western and eastern NM: dry and warm in western zones while eastern zones are the beneficiaries of rising humidity and wetting rainfall potential from storms. Storms in these eastern zones will of course produce localized and gusty outflows for short durations, and may also cause repetitive east canyon winds to redevelop in the evenings in central areas. These trends will continue through the holiday weekend with a gradual decrease in storms and wetting rainfall potential into the middle of next week. 52 && .AVIATION... 06Z TAF CYCLE A cold front invading eastern New Mexico should enter parts of the middle to upper Rio Grande valley by early morning Friday. A moist, unstable airmass is accompanying, and a few showers/thunderstorms will be possible behind it through morning Friday. Gusty winds will also accompany the front with canyon winds potentially gusting for a longer duration in central areas through Friday morning. Low stratus clouds will also work into far eastern New Mexico by or shortly after dawn Friday, dropping ceilings to MVFR to IFR status. Most of these low clouds will erode away by the early afternoon with new cumulus and eventually thunderstorms redeveloping along the central mountain chain in the early afternoon before drifting and expanding eastward into the plains through the late afternoon and early evening Friday. Some storms may be severe with brief heavy downpours, large hail, and gusty or even damaging downburst winds. Thunderstorm outflows east of the central mountain chain will also likely lead to the redevelopment of a Friday evening canyon wind in central areas near KABQ. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 86 51 89 53 / 0 0 0 0 Dulce........................... 80 40 82 44 / 10 5 20 10 Cuba............................ 81 48 82 49 / 10 5 10 5 Gallup.......................... 85 38 86 40 / 0 0 0 0 El Morro........................ 81 38 82 43 / 0 0 0 0 Grants.......................... 85 42 87 40 / 5 0 0 0 Quemado......................... 83 40 83 46 / 0 0 0 0 Magdalena....................... 83 50 84 52 / 5 5 0 5 Datil........................... 82 44 84 48 / 5 0 0 5 Reserve......................... 88 40 88 42 / 0 0 0 0 Glenwood........................ 90 47 91 51 / 0 0 0 0 Chama........................... 73 38 75 41 / 10 5 30 10 Los Alamos...................... 76 54 78 55 / 20 10 20 20 Pecos........................... 76 51 78 52 / 40 30 30 40 Cerro/Questa.................... 71 44 74 46 / 30 20 40 20 Red River....................... 65 36 68 40 / 40 20 50 40 Angel Fire...................... 67 31 71 38 / 50 30 50 50 Taos............................ 77 43 79 46 / 30 20 30 20 Mora............................ 70 43 73 46 / 40 30 40 50 Espanola........................ 82 53 84 55 / 20 10 20 20 Santa Fe........................ 78 53 80 55 / 30 20 20 20 Santa Fe Airport................ 84 50 86 53 / 20 10 10 20 Albuquerque Foothills........... 85 59 87 61 / 10 5 5 10 Albuquerque Heights............. 87 61 89 60 / 5 5 5 5 Albuquerque Valley.............. 89 56 91 58 / 5 5 0 5 Albuquerque West Mesa........... 87 57 89 59 / 5 5 0 5 Belen........................... 89 55 91 53 / 5 0 0 5 Bernalillo...................... 89 56 91 57 / 10 5 5 10 Bosque Farms.................... 88 53 90 53 / 5 0 0 5 Corrales........................ 89 56 91 58 / 5 5 0 5 Los Lunas....................... 88 52 90 53 / 5 0 0 5 Placitas........................ 86 56 87 59 / 10 10 5 10 Rio Rancho...................... 86 58 88 59 / 10 5 0 5 Socorro......................... 92 55 93 57 / 0 0 0 10 Sandia Park/Cedar Crest......... 79 55 83 55 / 20 10 10 10 Tijeras......................... 83 55 85 56 / 10 10 10 10 Edgewood........................ 82 49 84 50 / 20 20 20 10 Moriarty/Estancia............... 83 46 85 47 / 20 20 20 10 Clines Corners.................. 73 49 79 50 / 30 30 20 30 Mountainair..................... 82 52 83 52 / 10 20 10 10 Gran Quivira.................... 82 50 83 52 / 10 20 10 10 Carrizozo....................... 87 55 87 56 / 10 10 10 10 Ruidoso......................... 80 49 80 52 / 10 10 30 20 Capulin......................... 71 48 74 48 / 50 30 50 80 Raton........................... 74 45 77 49 / 50 30 50 70 Springer........................ 74 47 77 50 / 60 40 40 70 Las Vegas....................... 70 47 76 49 / 50 40 30 50 Clayton......................... 70 53 76 54 / 40 30 40 80 Roy............................. 68 52 75 54 / 50 40 30 70 Conchas......................... 75 57 83 58 / 40 40 20 60 Santa Rosa...................... 75 56 81 57 / 40 30 20 50 Tucumcari....................... 75 58 83 60 / 40 40 20 60 Clovis.......................... 72 56 78 58 / 50 40 20 50 Portales........................ 75 58 81 60 / 60 40 20 50 Fort Sumner..................... 79 59 85 61 / 40 30 20 50 Roswell......................... 89 62 90 65 / 20 30 20 30 Picacho......................... 82 56 81 58 / 20 20 30 30 Elk............................. 86 52 82 55 / 20 20 30 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, May 28, 2:46 AM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
246 AM MDT Fri May 28 2021
NMZ235-280900-
Curry County-
246 AM MDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CURRY COUNTY UNTIL
300 AM MDT...
At 246 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rhea, or 18 miles north of Clovis, moving east at 15
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Curry
County.
&&
LAT...LON 3453 10325 3475 10322 3479 10305 3476 10304
3454 10305
TIME...MOT...LOC 0846Z 265DEG 14KT 3468 10312
24Special weather statement, May 28, 3:30 AM MDT, 16 minutes before
Special Weather Statement National Weather Service Albuquerque NM 330 AM MDT Fri May 28 2021 NMZ234-235-281000- Curry County-Quay County- 330 AM MDT Fri May 28 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL QUAY AND CENTRAL CURRY COUNTIES UNTIL 400 AM MDT... At 330 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Ragland, or 29 miles south of Tucumcari, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ragland and Forrest. && LAT...LON 3465 10373 3483 10375 3491 10334 3463 10334 TIME...MOT...LOC 0930Z 265DEG 14KT 3475 10365 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:46 AM MDT | Special Weather Statement | ABQ | Curry | 14 min |
| May 28, 3:30 AM MDT | Special Weather Statement | ABQ | Curry | 30 min |
| May 28, 4:29 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 46 min |
| May 28, 4:37 AM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 113 min |
| May 28, 5:13 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 62 min |
| May 28, 6:12 AM MDT | Severe Thunderstorm Warning | ABQ | Curry | 48 min |
| May 28, 6:58 AM MDT | Special Weather Statement | ABQ | Curry | 32 min |
| May 28, 12:59 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| May 28, 1:48 PM MDT | Special Weather Statement | ABQ | 27 min | |
| May 28, 1:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| May 28, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 22 min |
| May 28, 2:11 PM MDT | Special Weather Statement | ABQ | Santa Fe | 34 min |
| May 28, 2:39 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| May 28, 2:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 61 min |
| May 28, 3:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| May 28, 3:19 PM MDT | Special Weather Statement | ABQ | Mora | 26 min |
| May 28, 3:33 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| May 28, 3:36 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay | 54 min |
| May 28, 3:45 PM MDT | Special Weather Statement | ABQ | Guadalupe | 30 min |
| May 28, 3:47 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 58 min |
| May 28, 3:58 PM MDT | Special Weather Statement | ABQ | Lincoln | 32 min |
| May 28, 4:02 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 43 min |
| May 28, 4:04 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 41 min |
| May 28, 4:13 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 47 min |
| May 28, 4:21 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 54 min |
| May 28, 4:28 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 62 min |
| May 28, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 30 min |
| May 28, 4:43 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 62 min |
| May 28, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 62 min |
| May 28, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 62 min |
| May 28, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 59 min |
| May 28, 5:05 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| May 28, 5:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 62 min |
| May 28, 5:19 PM MDT | Tornado Warning | ABQ | Lincoln | 41 min |
| May 28, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 47 min |
| May 28, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 55 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.